My Experience with Medication Overuse Headache

By Maria

Migraines have been a part of my life since I was about 8 years old. As I have grown older they have gotten worse and worse over the years. For as long as I can remember during my childhood years, my head pain was just that: a painful head a few days a week. I could live with them. It was manageable. I had to learn how to carry on with my life despite the migraines but I was somehow able to do it without too many consequences.

However, when I moved to the United States about 6 years ago (I am originally from Caracas, Venezuela) my migraines became stronger, more frequent and accompanied with side effects like nausea, dizziness, mental fog and exhaustion.

Since I was very young I started visiting all kinds of doctors, from neurologists to dentists trying to figure out how to control my pain. I have tried literally everything that western medicine has to offer. I have even tried “alternative healing” options that, even though they are not science based, some people claim to have benefited from it so I decided to give it a try.

About a year ago I decided to change my neurologist because the previous one literally told me that he had nothing else to offer me. After doing a great deal of research I found one physician who, after hearing my story, decided to put me on a just recently released injection called Ajovy. Ajovy contains the drug fremanezumab, which is a monoclonal antibody. A monoclonal antibody is a kind of drug that’s created from immune system cells. It works by preventing some of your body’s proteins from functioning.

The drug helped a little. But it was not enough. After a year of injecting myself every month I still had debilitating headaches on a daily basis. The inexplicable nausea that comes with migraines was unbearable. Plus, I was taking an insane amount of painkillers every single day.

I went to see my doctor again. He listened to my story. He said that even though I have suffered from migraines all my life he believed that I might be experiencing medication overuse headaches. I was taking too many painkillers that were giving me rebound headaches. He also said that if I continued taking that amount of pills a day I was at risk of having internal organ bleeding and potentially hurting my liver.

According to the American Migraine Foundation, medication overuse headaches (MOH) are defined as “a chronic daily headache and a secondary disorder in which acute medications used excessively causes headache in a headache-prone patient.” Symptoms of MOH are the location, character, and severity of medication-overuse headache can vary among individuals, but most of the time occurs daily or nearly daily, and is usually present upon awakening. It improves transiently with analgesics and returns as the medication wears off. Other symptoms that may accompany the headaches are nausea, anxiety, irritability, asthenia, restlessness, difficulty concentrating, memory problems and depression.

This definition described me perfectly. I have heard this theory before and I even tried reducing the amount of painkillers in the past but unfortunately I did not see any improvement. My doctor said that I should try it for at least 3 to 4 months and that I should decide how to do it because I was the one to live the consequences of the medication withdrawal. The only way to get better for me, if my doctor was correct, was to discontinue the use of all my medications.

After my appointment I felt hopeful because if I was suffering from MOH, within 4 months I could feel better and improve the quality of my life. However, I was really scared because I did not know what to expect and also I did not know if I was mentally and physically prepared to deal with high pain days.

At the beginning I decided to start decreasing my meds gradually. For a few days I kept a strict count of every analgesic I took. I avoided all the drugs that make your brain get hooked on pills. Unfortunately, my attacks and side effects stayed the same. After about five days later I decided to go cold turkey. Eliminate all the the drugs from that moment on. I was beyond scared but I was determined to give it a try.

The following fifteen days were a complete nightmare. I had the worst pain days I can remember. I was only allowed to take a triptan in case the pain was really strong. Sometimes the drug helped relieve the pain (not eliminate it) but within a couple of hours it came back more aggressive. I was determined to follow my plan through of not taking my meds because I was hopeful that if I hanged in there for a little longer the prize was going to be priceless.

After those awful fifteen days my migraines started to decrease gradually in intensity and frequency. I started to notice that when I took my triptan it worked and the pain did not come back after a few hours. I was thrilled about it but what astonished me the most was the fact that I was hardly nauseous any more. I kept a digital record of my migraines. For the first time, for as long as I can remember, I had a month were I had more than fifteen low pain/pain free days! Also when I do get pain it usually gets better after one round of meds. That to me is unbelievable.

I went back to see my doctor after all of this. I told him about my experience and he was thrilled, of course. He told me that over time my migraines should get even better. I am still on Ajovy which I think might have helped but I am incredibly grateful and very hopeful for the future. Now, I can go back to being a mom and a wife. I can fully enjoy my job and spend time with my family and friends.      

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s